Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 43, NWS Tucson, AZ

September 8, 2009Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 8, 2009, 1:12 PM MST for Santa Cruz County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2009, 1:12 PM MST (20:12 UTC)
Expired
Sep 8, 2009, 1:36 PM MST
In force
24 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 082012
SVRTWC
AZC023-082100-
/O.NEW.KTWC.SV.W.0043.090908T2012Z-090908T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
112 PM MST TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 200 PM MST

* AT 109 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NOGALES ALONG       
  HIGHWAY 82 BETWEEN NOGALES AND PATAGONIA LAKE...AND MOVING         
  NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PATAGONIA LAKE.

LAT...LON 3151 11079 3137 11068 3134 11094 3147 11098
TIME...MOT...LOC 2011Z 216DEG 3KT 3141 11087

$$
1 follow-up statement
000 
WWUS55 KTWC 082036
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
136 PM MST TUE SEP 8 2009

AZC023-082047-
/O.CAN.KTWC.SV.W.0043.000000T0000Z-090908T2100Z/
SANTA CRUZ AZ-
136 PM MST TUE SEP 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY IS CANCELLED...

LAT...LON 3151 11079 3137 11068 3134 11094 3147 11098
TIME...MOT...LOC 2037Z 216DEG 3KT 3143 11085

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 8:37 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 8, 8:37 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
837 AM MST TUE SEP 8 2009

.SYNOPSIS...SUFFICIENT MOISTURE WILL BE IN PLACE ACROSS SOUTHEAST
ARIZONA FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK. NEAR NORMAL HIGH TEMPERATURES ARE ALSO
EXPECTED THIS WEEK.

&&

.DISCUSSION...CURRENT FORECAST ON TRACK WITH MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS EXPECTED TODAY. OVERALL SYNOPTIC
PATTERN HAS A SHORTWAVE TROUGH MOVING EAST THROUGH THE NORTHERN
ROCKIES...HIGH PRESSURE ALOFT NEAR THE FOUR CORNERS AND A WEAK
DISTURBANCE OVER FAR WEST TEXAS/SOUTHWESTERN NEW MEXICO. LATEST
SATELLITE IMAGERY SHOWS PATCHES OF MAINLY MID LEVEL CLOUDS ACROSS
SOUTHEAST ARIZONA...WITH A LITTLE THICKER CLOUD COVER ALONG THE NEW
MEXICO BORDER ON THE BACK SIDE OF AFOREMENTIONED DISTURBANCE.
UNMODIFIED AREA SOUNDINGS SHOW AMPLE MOISTURE IN PLACE ACROSS THE
REGION (1.38 PW VALUES AT BOTH KPSR AND KTWC)...AS WELL AS NEGATIVE
LIFTED INDEX PARAMETERS. WITH WEAK DISTURBANCE PROGGED TO MOVE
SLOWLY EAST TODAY...WILL HAVE TO RELY ON THE OLD STANDARD OF DAYTIME
HEATING AND TERRAIN TO GET CONVECTION GOING. KTWC SOUNDING SHOWS
WEAK FLOW AT THE MID LEVELS AND THUS SUSPECT THAT ONCE CONVECTION
DOES GET GOING THE SHOWERS/STORMS WILL BE SLOW MOVERS. AFTERNOON
TEMPERATURES TO TOP OUT NEAR TO SLIGHTLY BELOW NORMAL THE NEXT
COUPLE OF DAYS AS THE UPPER HIGH REMAINS CENTERED NEAR THE FOUR
CORNERS. NO UPDATES.

&&

.AVIATION...MOSTLY CLEAR TO PARTLY CLOUDY SKIES THIS MORNING WITH
ANY CLOUDS OF SIGNIFICANCE AT OR ABOVE 12K FT AGL. THEREAFTER...
ISOLATED-SCATTERED TSRA/SHRA DEVELOPING BY 19Z AND CONTINUING INTO
THIS EVENING. CLOUD DECKS GENERALLY 9-11K FT AGL OUTSIDE TSRA/SHRA.
LIGHT DIURNALLY DRIVEN SURFACE WINDS INTO WEDNESDAY MORNING THOUGH
OUTFLOW WINDS REACHING 35 KTS MAINLY DURING THE 20Z-04Z PERIOD.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS ARE EXPECTED THIS WEEK.

&&

.PREV DISCUSSION...UPPER TROUGH OVER THE NRN ROCKIES AND RIDGE OVER
THE CENTRAL CONUS WITH LIGHT MID AND UPPER-LEVEL WIND FIELDS ACROSS
SE AZ THIS MORNING. SHEER AXIS IN THE 500-300 MB LAYER EVIDENT VIA
08/00Z UPPER AIR PLOTS AND THIS FEATURE TO REMAIN ACROSS THE AREA
TODAY. MOISTURE SHOULD BE SUFFICIENT THIS AFTERNOON AND EVENING TO
WARRANT CHANCE-TYPE POPS FROM THE TUCSON METRO AREA EWD. HIGH
PRESSURE ALOFT TO DEVELOP NEAR THE FOUR CORNERS REGION WED THEN
MEANDER TOWARD THE PACIFIC NW BY FRI. GIVEN THE EXPECTED GENERALLY
ELY FLOW AROUND THIS SYSTEM AND THE CONTINUING AVAILABLE MOISTURE...
WILL MAINTAIN AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND TSTMS FROM TUCSON EWD THRU FRI WITH LESSER
CHANCES ACROSS FAR WRN PIMA COUNTY. 08/00Z GFS INDICATED UPPER RIDGE
TO REMAIN OVER THE WRN CONUS DURING THE WEEKEND AND EARLY NEXT WEEK
WITH DEEP UPPER LOW OVER THE CENTRAL CONUS. FLOW ALOFT TO BECOME
INCREASINGLY NLY AND A TREND TOWARD GRADUALLY DRIER CONDITIONS TO
OCCUR. HOWEVER...SHOULD STILL BE ENOUGH MOISTURE TO MERIT LOW-GRADE
POPS MAINLY FROM TUCSON EWD SAT-MON. NEAR NORMAL HIGH TEMPS TO OCCUR
THIS FORECAST PERIOD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 8, 8:40 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
840 AM MST TUE SEP 8 2009

AZZ029-031-032-090700-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
840 AM MST TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS MORNING AND INTO THE AFTERNOON HOURS ACROSS THE LOWER DESERTS
OF SOUTHEAST ARIZONA. PRECIPITATION CHANCES WILL THEN CONTINUE INTO
THE EVENING HOURS TONIGHT BEFORE DIMINISHING LATE TONIGHT. THE MAIN
THREAT FROM ANY STORMS THAT DO DEVELOP TODAY AND TONIGHT WILL BE
HEAVY RAINFALL DUE TO A MOIST AIRMASS IN PLACE ACROSS THE REGION.
STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE MOIST AIRMASS IS EXPECTED TO REMAIN IN PLACE INTO THE WEEKEND
BEFORE SOME DRYING TAKES PLACE. THEREFORE...THERE WILL STILL BE
ENOUGH MOISTURE FOR A SLIGHT CHANCE OF SHOWER AND THUNDERSTORM
DEVELOPMENT EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-033>035-090700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
840 AM MST TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS MORNING AND INTO THE AFTERNOON HOURS ACROSS SOUTHEAST ARIZONA.
THE CHANCE OF SHOWERS AND STORMS WILL THEN CONTINUE INTO THE EVENING
HOURS TONIGHT BEFORE DIMINISHING LATE TONIGHT. THE MAIN THREAT FROM
ANY OF THE STORMS TODAY AND TONIGHT WILL BE HEAVY RAIN DUE TO A
MOIST AIRMASS IN PLACE. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST
AT 5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MOIST AIRMASS IS EXPECTED TO REMAIN ACROSS SOUTHEAST ARIZONA INTO
THE WEEKEND AS THE UPPER HIGH STAYS NEAR THE FOUR CORNERS. SOME
DRYING WILL THEN TAKE PLACE LATE IN THE WEEKEND INTO EARLY NEXT
WEEK. THERE WILL BE ENOUGH MOISTURE PRESENT FOR A CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE
THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG
DAMAGING THUNDERSTORM OUTFLOW WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:58 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz105 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.